Recovering from lithium

March 25, 2009

In late August 2008 I consulted my GP about the Lithium, frequent urination, dehydration and associated symptoms. He knew a lot about lithium-related diabetes insipidus (which means watery pee) and has several patients on lithium with the side effect.

He considered my theory that lithium was responsible for loss of athletic performance plausible given that the symptoms began when I started taking the drug and that dehydration can produce these symptoms. His view was that putting up with these urinary problems as an active 44 year old man was not a good choice. For an old person who mostly sits at home, perhaps the decision would be different but for a person with decades of active life ahead it’s not a good way to live.

I took a few other factors into consideration. The effects of lithium on the kidneys may get worse with duration of treatment. The effects may be only partially reversible or not at all with the chances of recovery worsening with treatment duration. Moreover, cycling is beneficial to my mental health: the flow, the accomplishments, the fun. And it’s the closest thing to meditation that I’ve experienced – it changes my mental state.

My GP advised that I try another mood stabilizer but warned me not to stop the lithium without consulting with my shrink.

So I stopped taking lithium immediately without consulting my shrink. I’m like that sometimes. It was a mistake. I don’t recommend it. I became really depressed very quickly and ended up back at my shrink in a couple of weeks with my tail between my legs.

She offered either valproate or trilptal. Valproate appears to be more effective but has worse side effects. Trileptal doesn’t look all that impressive from the trials data but it doesn’t have the threat of serious weight gain. I chose Trileptal.

At low dose made me irritable, anxious, jumpy, easily angered and sometimes confused. So we decided to try a higher dose which made these side effects even worse and made thinking quite hard at times. Then we switched to valproate.

The trileptal side effects went away and I started to feel myself again. Depressed. Mild to moderate depression was my baseline condition by now. It had been like that for about three years. But I wanted to give it time to see if the valproate was working as a mood stabilizer before adding an antidepressant. What’s happened mood-wise since then is a story for another blog entry.

But the main point for this story is that about 6 weeks after quitting lithium, I noticed that my cycling performance was improving. Then it improved quickly over the next two or three weeks, after which I had a couple of rides that confirmed that I was back on form. I was pretty much back to my former condition. Since I’d never quit training, my legs and cardio system were still strong and it seems that all I needed was for my kidneys to recover so I could get my hydration back to normal.

That was back in October and was very encouraging. I’ve kept the training up over the winter and I’m planning to start racing in a couple of weeks and have plans to ride the Saratoga 24-hour time trial in July.

Advertisements

3 Responses to “Recovering from lithium”

  1. Chris said

    I’m glad you are doing better without the Lithium. I deal with constant fatigue and am not sure if it is primarily Lithium (600 mg) or Lamictal (100 mg), plus I am low energy at baseline. One of the things I wish I could do is cardiovascular exercise, like your biking. (Just to add, to give a complete picture, I now seem to experience more anxiousness-type symptoms, requiring low-dose valium at bedtime and as-needed Klonopin, so this makes going down on mood stabilizers more difficult). I’m glad the Depakote is working for you. There just seems to be, for me and others I read about, a never-ending adjustment of meds to deal with these conditions. It gets frustrating, but I think it’s worthwhile to keep trying. I’m even OK with dealing with SOME symptoms if I can be as productive as possible. I hope you do well with your race!

  2. Debbie said

    I just started Lithium and feel like my mood is stabilized but to a zombie. I walk sideways, fall asleep standing up and eating my food. I took the dose down to one tab a day and now Im back to being depressed and still tired, but not falling alseep standing up. DOes anything really work? Really? I feel like Ive tried everything under the sun, if something works its only for awhile and then Im back here at this dark hole again. After many visits to hospitals for feeling suicidal, I feel hopeless in feeling better. I dont want to be a zombie. I am a single mom and need to get better. I was just diagnosed with Bi Polar and Im not sure I ever see any mania in me…just depressed. However, whatever I am, I need to believe something, anything could help. Im just giving up people…. I have no energy to do anything.. I am just a couch blob.

    • Chris said

      Hi Debbie,

      I am the Chris who posted above yours. To say that I understand what you’re going through is an understatement, although you are dealing with even more than me in being a single mother. I can’t tell you what to do, I only say what has happened with me, and perhaps that will be helpful in some way.

      One of the main things I learned in dealing with my condition (diagnosed with bipolar at age 17, I’m now 46) is to go EXTREMELY slow when reducing medication. You said you went down to one pill, which makes me wonder how quickly you went down. When I say slowly I’m saying that I have gone down by 37.5 mg at a time (using a pill chopper and cutting the pill in eighths, not an easy thing to do consistently).

      I know how difficult it is to experience side effects from medication and just want it to go away. Since my post above I have been able to reduce the Lithium to 450 mg, eliminate the Lamictal and I also take 1.25 mg of Klonopin. I am still in the process of reducing the Klonopin and Lithium, although I just started a new job and have to temporarily hold off on new reductions. I think Lithium is actually a good medication (if you can call any energy-effecting, cognitive-impairing medication good) for what I believe is actually the root cause of depression–anxiety, though that may just be me.

      Remember that you are in a mood state now; it is not permanent and it is not who you are. Your mood will change. One thing you can do when you’re healthier is to regain control of your mind. If you spend some time paying attention to your mind you may notice all the negative messages it is bombarding you with. Sometimes this develops into a pattern that can take on a life of its own. The first thing you can do is notice this pattern. Once you notice this you may realize that these thoughts are not necessarily true reflections of you. They may have been started in a number ways, sometimes in childhood those who were either explicitly or implicitly critical of you.

      By the way, I am not a psychiatrist, psychologist, etc., though I did get trained and work as a peer counselor.

      What you can start to do is separate yourself from your negative, unwanted thoughts as you realize that, in a sense, you have somewhere been programmed to perpetuate them, and the result is that they are attacking you. Cognitive behavioral therapists can help to break these vicious cycles. All of this is to say that you are not a complete victim, even though you may have been victimized. It seems apparent that you already struggling to reclaim your life: I’m only encouraging you to continue that endeavor.

      One thing that is absolutely necessary is patience. Yes, it takes perseverance to get through this, but I have found it is best to resist the urge to try and get an instant result (doctors seem to feel it’s all a matter of you being one medication away from a possible solution; they often seem to forget the resources you contain within yourself and how to elicit them).

      I hope I have been helpful. Please feel free to post again and I will reply. I am just a forty-five year old guy who has been through practically everything and has still managed to hold onto my humanity and sanity, in a world that sometimes is lacking in both.

      Chris

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: